Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 178, NWS Pittsburgh, PA

September 21, 2018Beaver County, Lawrence County, Washington County, Pennsylvania; Carroll County, Columbiana County, Jefferson County, Ohio; Hancock County, West Virginia

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 21, 2018, 6:36 PM EDT for Beaver County, Lawrence County, Washington County, Pennsylvania; Carroll County, Columbiana County, Jefferson County, Ohio; Hancock County, West Virginia. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 21, 2018, 6:36 PM EDT (22:36 UTC)
Expired
Sep 21, 2018, 7:15 PM EDT
In force
39 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, OH, Columbiana County, OH, Jefferson County, OH, Beaver County, PA, Lawrence County, PA, Washington County, PA, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 32 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 21, 4:32 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.6 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2018-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 391 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2018-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
391 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
999 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 4:55 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Sep 21, 4:55 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
455 PM EDT Fri Sep 21 2018

.SYNOPSIS...
A cold front will bring a line of strong to severe storms to the
region this evening. More seasonable can be expected for the
weekend.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
The early eve update featured the addition of a Severe
Thunderstorm watch generally for areas along and north of I 70.

Previous...
Mostly clear skies with scattered cu ahead of the cold front
have allowed ample surface heating and destabilization across
the area this afternoon. Temperatures in the mid 80s with dews
in the upper 60s have provided MLCAPE values near 2000 J/kg. As
deep layer vertical shear increases this afternoon and evening
along a mid-level wave, the atmosphere will be primed for a
brief shot at severe storms before instabilities wane with
sunset. The main threat will primarily be damaging winds,
frequent cloud-to-ground lightning, and perhaps an isolated
tornado or two.

Pre-frontal thunderstorms have already initiated in west-
central Ohio. With front-parallel shear vectors, these
thunderstorms should quickly congeal into a line of storms,
continuing eastward into the Pittsburgh forecast area by around
22-23z (6-7pm). The highest concern for severe weather,
including isolated tornadoes, will be across east-central Ohio
and northwest Pennsylvania where SPC has highlighted an enhanced
risk, as ample shear and sufficient instabilities coincide with
the pre-frontal line of storms. The storms will continue
shifting eastward through the Pittsburgh Metro by around 8-9pm,
rapidly weakening as it approaches the southeastern ridge
counties.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
The front will quickly clear the area overnight, with shower
and thunderstorm chances rapidly decreasing behind the
boundary. Saturday will remain dry as the front stalls out
across the Carolinas and high pressure begins to build in. The front
will slowly creep back northward late Saturday night, increasing
PoPs across the far south, mainly ridge counties. Dry weather
will continue north of the southern ridges as high pressure
builds in. Temperatures will drop to below normal values this
weekend.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
A series of shortwaves will maintain increased PoPs through
mid-week before another cold front sweeps through the region on
Wednesday. Temperatures should average just around seasonal
values before a post-frontal cool-down Wednesday night.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
High confidence forecast of evening condition deterioration due
to an encroaching prefrontal trough and eventual cold front and
associated thunderstorms. Storms may be severe with wind gusts
approaching 50 kt.

The system will be out of the most of the terminals by 03z, but
cold advection is expected to support MVFR stratocu on Saturday
morning.

Building high pressure will improve conditions to VFR as
Saturday aftn progresses.

Outlook...
The next chance for general restrictions is expected with a
Tuesday cold front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Sep 21, 4:35 PM EDT, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
435 PM EDT Fri Sep 21 2018

MDZ001-OHZ068-069-PAZ031-075-076-WVZ004-012-021-509>514-222045-
Garrett-Noble-Monroe-Greene-Fayette-Fayette Ridges-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
435 PM EDT Fri Sep 21 2018

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, southwest Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-073-074-
WVZ001>003-222045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum-
Guernsey-Belmont-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Beaver-Allegheny-Armstrong-Indiana-Washington-Westmoreland-
Westmoreland Ridges-Hancock-Brooke-Ohio-
435 PM EDT Fri Sep 21 2018

...SEVERE THUNDERSTORM WATCH 386 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, west central Pennsylvania,
western Pennsylvania, northern West Virginia and northern panhandle
of West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
 conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Sep 21, 5:47 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
547 PM EDT FRI SEP 21 2018

PAZ007-008-212230-
Venango-Mercer-
547 PM EDT FRI SEP 21 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT NORTHERN MERCER AND WEST CENTRAL VENANGO COUNTIES...

At 547 PM EDT, a strong thunderstorm was located near Kinsman, or 9
miles north of Sharpsville, moving east at 45 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Greenville...                     Stoneboro...
Sandy Lake...                     Clark...
Jamestown...                      Fredonia...
New Lebanon...                    Sheakleyville...
Maurice K Goddard State Park...

This includes  Interstate 79 in Pennsylvania between mile markers 126
and 137.

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4149 8028 4148 8013 4149 8012 4149 8001
      4133 7997 4128 8052 4149 8052
TIME...MOT...LOC 2147Z 258DEG 39KT 4138 8054

SKH
Special weather statement, Sep 21, 5:50 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
550 PM EDT FRI SEP 21 2018

OHZ039-048-212215-
Tuscarawas-Coshocton-
550 PM EDT FRI SEP 21 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
COSHOCTON AND SOUTHWESTERN TUSCARAWAS COUNTIES...

At 549 PM EDT, a strong thunderstorm was located near Danville, or 13
miles east of Mount Vernon, moving east at 45 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Coshocton...                      West Lafayette...
Baltic...                         Warsaw...
Conesville...                     Stone Creek...
Plainfield...                     Nellie...
Chili...                          New Guilford...
Walhonding...                     Layland...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4046 8218 4044 8154 4015 8170 4017 8219
      4024 8218 4025 8219 4028 8220
TIME...MOT...LOC 2149Z 274DEG 38KT 4037 8222
Special weather statement, Sep 21, 6:18 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
618 PM EDT FRI SEP 21 2018

OHZ039-040-048-057-058-212300-
Guernsey-Tuscarawas-Coshocton-Muskingum-Carroll-
618 PM EDT FRI SEP 21 2018

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
NORTHWESTERN GUERNSEY...COSHOCTON...NORTHERN MUSKINGUM...SOUTHERN
CARROLL AND SOUTHERN TUSCARAWAS COUNTIES...

At 618 PM EDT, a strong thunderstorm was located near Coshocton,
moving east at 55 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Coshocton...                      Uhrichsville...
Newcomerstown...                  Dennison...
West Lafayette...                 Dresden...
Frazeysburg...                    Gnadenhutten...
Tuscarawas...                     Baltic...
Midvale...                        Warsaw...

This includes  Interstate 77 in Ohio between mile markers 50 and 76.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4028 8220 4045 8201 4044 8121 4043 8127
      4033 8127 4030 8129 4030 8134 4023 8134
      4007 8143 4010 8219
TIME...MOT...LOC 2218Z 273DEG 47KT 4031 8191

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 5:47 PM EDTSpecial Weather StatementPBZMercer43 min
Sep 21, 6:32 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Forest, Lawrence, Mercer and 1 more43 min
Sep 21, 6:53 PM EDTTornado WarningPBZClarion, Forest, Venango37 min
Sep 21, 7:09 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Lawrence51 min
Sep 21, 7:14 PM EDTSevere Thunderstorm WarningPBZArmstrong, Butler, Clarion, Forest, Jefferson, Mercer and 1 more46 min
Sep 21, 7:44 PM EDTSpecial Weather StatementPBZAllegheny31 min
Sep 21, 7:58 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Indiana, Westmoreland47 min
Sep 21, 5:45 PM EDTSevere Thunderstorm WarningPBZCarroll, Tuscarawas45 min
Sep 21, 5:50 PM EDTSpecial Weather StatementPBZCoshocton25 min
Sep 21, 6:08 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana52 min
Sep 21, 6:18 PM EDTSpecial Weather StatementPBZCoshocton42 min
Sep 21, 6:33 PM EDTSevere Thunderstorm WarningPBZCarroll, Coshocton, Harrison, Tuscarawas42 min
Sep 21, 6:55 PM EDTSevere Thunderstorm WarningPBZCarroll, Harrison, Jefferson, Tuscarawas50 min
Sep 21, 7:09 PM EDTSpecial Weather StatementPBZHarrison36 min
Sep 21, 7:20 PM EDTSpecial Weather StatementPBZJefferson25 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Severe Thunderstorm Warnings in Ohio, 2018Severe Thunderstorm Warnings in West Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.